Nonexistence of universal orders in many cardinals

Journal of Symbolic Logic 57 (3):875-891 (1992)
Our theme is that not every interesting question in set theory is independent of ZFC. We give an example of a first order theory T with countable D(T) which cannot have a universal model at ℵ1 without CH; we prove in ZFC a covering theorem from the hypothesis of the existence of a universal model for some theory; and we prove--again in ZFC--that for a large class of cardinals there is no universal linear order (e.g. in every regular $\aleph_1 < \lambda < 2^{\aleph_0}$). In fact, what we show is that if there is a universal linear order at a regular λ and its existence is not a result of a trivial cardinal arithmetical reason, then λ "resembles" ℵ1--a cardinal for which the consistency of having a universal order is known. As for singular cardinals, we show that for many singular cardinals, if they are not strong limits then they have no universal linear order. As a result of the nonexistence of a universal linear order, we show the nonexistence of universal models for all theories possessing the strict order property (for example, ordered fields and groups, Boolean algebras, p-adic rings and fields, partial orders, models of PA and so on)
Keywords Universal Model   linear order   covering numbers   club guessing   strict order property
Categories (categorize this paper)
DOI 10.2307/2275437
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 24,411
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA
Saharon Shelah (1980). Simple Unstable Theories. Annals of Mathematical Logic 19 (3):177-203.
Saharon Shelah (1984). On Universal Graphs Without Instances of CH. Annals of Pure and Applied Logic 26 (1):75-87.

Add more references

Citations of this work BETA
Saharon Shelah (1996). Toward Classifying Unstable Theories. Annals of Pure and Applied Logic 80 (3):229-255.
Mirna Džamonja & Saharon Shelah (2004). On ◁∗-Maximality. Annals of Pure and Applied Logic 125 (1-3):119-158.
Menachem Kojman & Saharon Shelah (2001). Fallen Cardinals. Annals of Pure and Applied Logic 109 (1-2):117-129.
Tetsuya Ishiu (2006). The Saturation of Club Guessing Ideals. Annals of Pure and Applied Logic 142 (1):398-424.

View all 6 citations / Add more citations

Similar books and articles

Monthly downloads

Added to index


Total downloads

181 ( #22,625 of 1,924,762 )

Recent downloads (6 months)

1 ( #417,923 of 1,924,762 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.